ACOG Menu
Lorem Ipsum

Breakthrough bleeding is a common concern among women using hormonal birth control. It’s usually a small amount of spotting at a time when you’re not expecting your period, though some women have heavier bleeding. Most often, my patients come in saying they feel fine, but are noticing a little spotting when they use the bathroom. Should they be worried?

I reassure them that breakthrough bleeding rarely signals a health problem. And it doesn’t mean your birth control isn’t effective at preventing pregnancy. But there are ways we can try to fix it.

Here’s what I tell my patients about birth control and breakthrough bleeding.

It can happen with any type of hormonal birth control.

All these methods work by delivering hormones that prevent pregnancy. These methods include

  • birth control pills

  • the birth control implant, a small plastic rod that’s placed under the skin of the upper arm

  • hormonal IUDs (intrauterine devices)

  • the birth control shot given by a health care professional

  • the vaginal ring that women can place and remove on their own

  • the skin patch that contains hormones

But it’s more common with certain types of birth control.

Breakthrough bleeding happens more often with low-dose and ultra-low-dose birth control pills, the implant, and hormonal IUDs.

With IUDs, women often have spotting and irregular bleeding in the first months after placement. This usually gets better in 2 to 6 months. With the implant, though, the bleeding pattern women have in the first 3 months is usually their pattern going forward.

Some women are more likely to experience it.

Breakthrough bleeding happens more often in women who smoke cigarettes and in women who don’t take their birth control pills consistently. Some medications, like emergency contraception pills, also can cause irregular bleeding. Having certain infections, such as chlamydia or gonorrhea, also can increase risk.

It’s also more common when women who use birth control pills or the ring take a continuous dose of hormones to skip their periods altogether. One more factor: Benign (not cancerous) growths such as uterine fibroids can cause irregular bleeding that’s unrelated to birth control.

Some women can improve breakthrough bleeding on their own.

Quitting smoking can help. So can taking birth control pills at the same time each day.

If you’re getting continuous hormones with birth control pills or the ring, try scheduling a period every few months. This gives the uterus a chance to shed any built-up lining. It can help reduce irregular spotting and bleeding.

Your ob-gyn can help.

Although breakthrough bleeding with birth control isn’t physically harmful, it can be really annoying. When a patient says they’re having spotting or irregular bleeding, we first chat about the factors that might be causing the bleeding. Then we may do a physical exam as well.

After we confirm the bleeding is related to birth control, there are usually a number of options. For example, we can switch from an ultra-low-dose birth control pill to a low-dose pill. We also can change the number of placebo (or pill-free) days. Or we can explore other methods of birth control. With IUDs, implants, or the birth control shot, taking ibuprofen can be helpful, or we can add short-term treatment with estrogen pills.

No matter the situation, talk with your ob-gyn if you’re unhappy with your bleeding. We don’t want women to struggle with breakthrough bleeding, and we definitely have options to improve it.

Published: January 2021

Last reviewed: January 2021

Copyright 2021 by the American College of Obstetricians and Gynecologists. All rights reserved. Read copyright and permissions information.

This information is designed as an educational aid for the public. It offers current information and opinions related to women's health. It is not intended as a statement of the standard of care. It does not explain all of the proper treatments or methods of care. It is not a substitute for the advice of a physician. Read ACOG’s complete disclaimer.

About the Author
Valerie French, MD, MAS
Dr. Valerie French

Dr. French is an obstetrician–gynecologist who specializes in family planning. She serves as an associate professor in the Department of Obstetrics and Gynecology at the University of Kansas in Kansas City. She is a fellow of the American College of Obstetricians and Gynecologists.